News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: 6-MP, Pregnancy, and Breastfeeding


 tmhead - Wed Feb 08, 2006 3:27 pm

Hello,

I am 26 years old and was diagnosed with Crohn's Disease about 8 years ago. Approximately six years ago I had an intestinal resection and have been taking 6-MP ever since. My husband and I are now thinking about starting a family, but we have concerns with the risks to a fetus when a mother is taking 6-MP during preganancy. My gastroenterologist has indicated that I can continue to take my medication throughout pregnancy and even during breastfeeding. However, everything I have read says the opposite as 6-MP poses severe risks to a fetus and should not be taken while breastfeeding. Can you please provide some clarification on this issue? Who do I believe, my doctor or the research?

Thank you!
 R. Zein, Pharm D - Sun Feb 12, 2006 5:36 pm

User avatar Dear tmhead
6-MP is classified by FDA as pregnancy category D. It has been shown to possess teratogenic effects on the fetus, and should never be used by pregnant mothers, unless the benefits to the mothers outweigh the risks to the fetus.
Women recieving mercaptopurine during the first trimester have an increased incidence of abortion.
There is a report in 28 women who recieved this drug after the first trimester, 3 died undelievered, one aborted , and one delivered. There were no microscopically documented fetal abnormalities, however this does not guarantee the absence of fetal damage. That is why, usually women of childbearing age or who are planning to become pregnant should be apprised of the potential toxicities to the fetus.

As for breastfeeding, 6-MP should be avoided during breastfeeding, as the drug can be excreted in breastmilk, and will expose the fetus to harmful side effects. Other alternative methods of feeding are recommended.

I thank you very much, and all the best luck.
 Dr. Tamer Fouad - Sun Feb 12, 2006 6:20 pm

User avatar Hello,

Which trimester are you in?

As Dr. Fardoun pointed out the problems arise mainly during the 1st trimester. During the 2nd and 3rd trimesters the fetal risks are decreased.

Best regards.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here